Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 183, NWS Springfield, MO

July 28, 2007McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 28, 2007, 6:16 PM CDT for McDonald County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2007, 6:16 PM CDT (23:16 UTC)
Expired
Jul 29, 2007, 12:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County McDonald County, MO

The radar

The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 282318
FFWSGF
MOC119-290500-
/X.NEW.KSGF.FF.W.0183.070728T2316Z-070729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 PM CDT SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...

* UNTIL MIDNIGHT CDT.

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR HAS ESTIMATED THAT OVER TWO INCHES OF LOCALLY   
  HEAVY RAINFALL HAD FALLEN OVER PORTIONS OF NORTHWEST AND SOUTHEAST 
  MCDONALD COUNTY BETWEEN 5 PM AND 6 PM THIS EVENING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  PINEVILLE...ANDERSON...GOODMAN...LANAGAN AND NOEL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3675 9407 3650 9406 3650 9459 3677 9462

$$

WISE
1 follow-up statement
000 
WGUS73 KSGF 290213
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
913 PM CDT SAT JUL 28 2007

MOC119-290223-
/X.CAN.KSGF.FF.W.0183.000000T0000Z-070729T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDONALD MO-
913 PM CDT SAT JUL 28 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MCDONALD COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3675 9407 3650 9406 3650 9459 3677 9462

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:13 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 28, 3:13 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SAT JUL 28 2007

.DISCUSSION...

SCATTERED CONVECTION DEVELOPED IN AN AXIS OF STRONGER INSTABILITY
FROM SOUTHEAST KANSAS INTO SOUTH CENTRAL MO WHERE MLCAPES HAVE
REACHED 2000 J/KG. WHILE IT IS SOMEWHAT DIFFICULT TO CALL THE SFC
FEATURE OVER THE SOUTHERN MO OZARKS A FRONT...THERE IS A BROAD
DIFFUSE BOUNDARY WHERE MOISTURE CONVERGENCE/POOLING IS OCCURRING.
MOISTURE INCREASED QUITE A BIT LAST NIGHT WITH PWATS OF THE 12Z KSGF
SOUNDING INCREASING TO ALMOST TWO INCHES...BUT MID LEVEL LAPSE
RATES NOT VERY IMPRESSIVE. CONVECTION SO FAR HASNT BEEN ALL THAT
IMPRESSIVE STRONG/SEVEREWISE...BUT SOME ISOLATED HEAVY RAIN AREAS
AND MODERATE TO STRONG WIND GUSTS NOT OUT OF THE QUESTION. LOOKING
FOR THIS CONVECTION TO GRADUALLY DRIFT SOUTH WHERE BETTER LOW LEVEL
MOISTURE CONVERGENCE WILL BE MAINTAINED...SO HAVE HIGHER EVENING
POPS OVER THE SOUTHERN CWFA.

UPPER FEATURES OVER THE NEXT FEW DAYS WILL BE SUBTLE AT BEST. UPPER
RIDGE AXIS OVER THE ROCKIES WILL LEAVE US IN WEAK NW FLOW ALOFT
THROUGH SUNDAY...THEN THE GFS/WRF/ECMWF BUILD THE RIDGE INTO THE
NORTHERN PLAINS SUN NIGHT AND MON LEAVING THIS AREA UNDERNEATH A W-E
ORIENTED UPPER SHEAR AXIS INTO THE EARLY PORTION OF THE WEEK. WITH
NO REAL DISCERNIBLE CHANGE IN AIR MASS EXPECTED...MORE DIURNAL PULSE
CONVECTION SEEMS A SAFE BET SUN-MON...FAVORING AREAS OF THE
SOUTHWEST PORTION OF THE CWFA WHERE BETTER/DEEPER MOISTURE WILL
EXIST.

FROM TUE ON...THE 12Z GFS SEEMS TO BE AN OUTLIER IN DRIFTING AN
UPPER LOW SLOWLY SOUTHEAST INTO THE AREA LATE IN THE WEEK. DIDNT
BITE ON THIS YET...CONSIDERING IT IS A DEPARTURE FROM PAST GFS RUNS
AND OTHER MED RANGE MODELS...SO BASICALLY HAVE A DRY FORECAST
TUE-SAT (OR NEARLY SO)...BUT WOULDNT BE SHOCKED TO SEE A DAY OR TWO
OF DIURNAL CONVECTION DURING THAT PERIOD. THE ECMWF WAS USED AS
PRIMARY GUIDANCE...WITH AN UPPER RIDGE BUILDING IN THE LOWER MO
RIVER VLY/MID MS RIVER VLY FRI-SAT. DID MAINTAIN A SMALL POP OVER
THE WESTERN CWFA WED AS A WEAK UPPER SHORTWAVE DOES MOVE SOUTHEAST
FROM THE PLAINS. DSA

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON INTO EARLY THIS EVENING AS A WEAK COLD
FRONT MOVES SOUTH ACROSS THE REGION. COVERAGE OF STORMS WILL BE
SMALL ENOUGH TO ONLY INCLUDE VCTS AT THIS TIME...BUT MVFR
CONDITIONS CAN BE EXPECTED AROUND ANY STORMS. LIGHT FOG WILL BE
POSSIBLE LATER TONIGHT WITH HIGHER END MVFR VISIBILITIES INCLUDED
IN A TEMPO GROUP. MORE SHOWERS AND THUNDERSTORMS WILL THEN DEVELOP
STARTING LATE SUNDAY MORNING. WILL CARRY VCTS FOR THIS NOW...BUT A
TEMPO OR PREVAILING GROUP MAY BE NEEDED AS COVERAGE WILL LIKELY BE
HIGHER VERSUS THAT OF TODAY.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 28, 4:25 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT SAT JUL 28 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
425 PM CDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WEAK FRONT WILL CONTINUE TO MOVE SOUTH THROUGH SOUTHERN MISSOURI
AN AREA OF THUNDERSTORMS ASSOCIATED WITH THE FRONT WILL CONTINUE IN
PARTS OF EXTREME SOUTHEAST KANSAS AND SOUTHERN MISSOURI...MAINLY
SOUTHWEST OF A LINE FROM NEVADA TO EMINENCE.

MODERATE INSTABILITY WILL ALLOW SCATTERED STRONG STORMS TO CONTINUE
THROUGH SUNSET BEFORE GRADUALLY WEAKENING. MOST STORMS WILL REMAIN
BELOW SEVERE LIMITS...BUT ISOLATED STORMS WILL BE CAPABLE OF 60 MPH
WINDS AND ONE INCH HAIL. ALL STORMS CAN PRODUCE CLOUD TO GROUND
LIGHTNING AND BRIEF PERIODS OF HEAVY RAINFALL THAT MAY BRIEFLY
OVERWHELM LOCAL DRAINAGE. WEAK SHEAR ALOFT WILL LIMIT STORM
ORGANIZATION...BUT A FEW STORMS MAY BE MAINTAINED BY OUTFLOW
BOUNDARIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE FRONT WILL STALL OUT OVER ARKANSAS ON SUNDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THROUGH MONDAY...MAINLY IN THE
AFTERNOON AND EVENING...WITH BETTER CHANCES FOR STORMS IN COUNTIES
CLOSER TO THE ARKANSAS STATE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jul 28, 4:30 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CDT SAT JUL 28 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             WACO                    37.25N  94.60W
07/28/2007  E1.00 INCH       JASPER             MO   EMERGENCY MNGR

&&

BLB
Local storm report, Jul 28, 5:29 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 PM CDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             WACO                    37.25N 94.60W
07/28/2007  E1.00 INCH       JASPER             MO   EMERGENCY MNGR

            RETRANSMIT

&&

BLB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:16 PM CDTSevere Thunderstorm WarningSGFJasper19 min
Jul 28, 5:21 PM CDTFlash Flood WarningSGFTaney6 hr
Jul 28, 5:46 PM CDTFlash Flood WarningSGFNewton5 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.